We have spoken a number of times about the dangers, the high risks, involved with substances bought off the streets and the dealers who some people trust with their lives. Actually, the dealers don’t care. If they cared they wouldn’t deal to you.

A couple of weeks ago, the Ohio Narcotics Intelligence Center released a public safety bulletin “alerting Ohioans to an increasing number of illicit drug samples found to contain mixtures of various unpredictable and potentially deadly drugs such as carfentanyl,” which is estimated to be 100 times stronger than fentanyl. Fentanyl is 100 times stronger than morphine. The DEA advises that carfentanyl is 10,000 times stronger than morphine.

Carfentanyl is used as a tranquilizer for large animals, like elephants. Fentanyl is a synthetic opioid used as anesthetic. The U.S. Drug Enforcement Agency advises the drug can be absorbed through the skin or inhaled as an airborne powder that can resemble powdered cocaine or heroin. Exposure can be deadly, and immediate medical attention is required. Several doses of naloxone may be needed. But there is no guarantee that they will reverse an overdose involving carfentanyl, though it is recommended to use naloxone.

Many users underestimate the potency of fentanyl, says the DEA. The dosage of fentanyl is a microgram, one-millionth of a gram, similar to just a few granules of table salt, deadly at very low doses.

ONIC reported at least 17 samples containing carfentanyl and other drugs in the forms of powder, rocks and tablets. There is no way to know what you are taking into your body or how your body will react to it.

From 2017 to 2021, the report states, 56 percent of drug poisoning deaths in Ohio were related to a mixture of illicit drugs. The drug mixtures are not just fentanyl and carfentanyl. Also commonly mixed are methamphetamine and cocaine and veterinarian sedatives like xylazine and medetomidine. These two most often are mixed with fentanyl.

Xylazine is a powerful sedative that can cause drowsiness and amnesia, slow breathing, heart rate and blood pressure to dangerously low levels, advises the Ohio Association of County Behavioral Health Authorities.

The Ohio Department of Health reports overdose deaths involving xylazine have increased annually. (2019, 15 overdose deaths; 2020, 45; 2021, 75; and by March 14, 2022, 113.) The ONIC reported “some crime labs in Ohio estimate that between 25 percent and 30 percent of today’s fentanyl cases also include xylazine.”

Because of the high risks of exposure to these mixtures, there are serious concerns for the safety of the public, for first responders and medical treatment and laboratory personnel, the DEA advises.

Do you know how to use naloxone? What would you do in the event of an overdose in front of your very eyes? Family Recovery Center provides training for the use of naloxone.

Naloxone dispensers are accessible at the agency’s offices at 1010 N. Sixth St. in Steubenville (phone (740) 283-4946), and at 964 N. Market St., Lisbon (phone (330) 424-1468.) Contact Tawnia Jenkins at extension 149 at the Lisbon office for information about Project DAWN and naloxone training.

(Brownfield is a publicist with the Family Recovery Center)



Today's breaking news and more in your inbox











Source link